National Poisons Information Service

A service commissioned by Public Health England

 

Loading...

 


Members of the public

seeking specific

information on poisons

should contact:

 

In England and Wales:

NHS 111 - dial 111

 

In Scotland:

NHS 24 - dial 111

 

In N Ireland:

Contact your local GP or

pharmacist during

normal hours; click here

(www.gpoutofhours

.hscni.net/) for GP

services Out-of-Hours.

 

In Republic of Ireland:

01 809 2166

 

Healthcare

professionals seeking

poisons information

should consult:

www.toxbase.org

Non-steroidal anti-inflammatory drugs (NSAIDs)

Non-steroidal anti-inflammatory drugs, of which there are many examples, are widely used to treat pain and inflammatory conditions. Because of their widespread availability, they are often involved in episodes of drug overdose. One example, ibuprofen, is the second most common substance (after paracetamol) involved in telephone and TOXBASE enquiries to the NPIS.

 

There is accumulating evidence that the severity of toxicity after NSAID overdose depends on the specific drug involved. Case reports and small case series have suggested that the risk of central nervous system (CNS) effects and especially seizures appears particularly high following overdose with the NSAID mefenamic acid. This is important not only because of the physical risks and social consequences of having a seizure, but also because mefenamic acid has for many years been used to treat women with painful or heavy periods. The NPIS continues to receive enquiries about management of overdose with mefenamic acid, although prescribing of this medicine has been declining over several years.

 

A study was therefore performed using routinely collected anonymised data collected by NPIS during telephone enquiries to compare the frequency of central nervous system features, including seizures, after overdose with mefenamic acid in comparison with three other commonly used NSAIDs, ibuprofen, diclofenac and naproxen.

 

A full report of the study, which involved assessment of almost 23,000 NPIS telephone enquiry records, has recently been published.1 In brief, the research demonstrated that CNS complications after overdose were substantially and significantly more common with mefenamic acid than with the other NSAIDs studied (adjusted odds ratio 7.77, 95% confidence interval 5.68, 10.62). The difference was especially great for the risk of seizure, which was more than 80 times greater following overdose with mefenamic acid than with the other NSAIDs (adjusted odds ratio 81.5, 95% confidence interval 27.8, 238.8).

 

There is no convincing evidence that mefenamic acid offers clinical benefits that cannot be obtained with other less toxic NSAIDs. Therefore, because of the very high risk of seizure after overdose, the use of mefenamic acid should be avoided where possible. It is for regulatory authorities to reassess the balance of benefits and risks and consider whether further steps should be taken to mitigate the risks of mefenamic acid toxicity.

 


References

  1. Kamour A, Crichton S, Cooper G, Lupton DJ, Eddleston M, Vale JA, et al. Central nervous system toxicity of mefenamic acid overdose compared with other NSAIDs: an analysis of cases reported to the United Kingdom National Poisons Information Service. Br J Clin Pharmacol 2017; 83: 855-62.

Information from the NPIS Annual Report 2016/17.

 

| Reserach we undertake | Antidotes | Button batteries | Carbon monoxide | Cyanide | 2,4-dinitrophenol | Drugs of misuse | Electronic cigarettes | Glycols and methanol |Household products | Iron poisoning | Lead exposure | NSAIDs | Oral anticoagulants | Pesticides | Snake bite |